Period doubling bifurcations and universality in conservative systems

Tassos C. Bountis

Research output: Contribution to journalArticle

85 Citations (Scopus)

Abstract

We have studied numerically a sequence of period doubling bifurcations of periodic orbits of Hénon's conservative two-dimensional mapping. In agreement with other recent studies, we also find evidence that such sequences possess universality properties, similar to the ones observed for dissipative systems. The corresponding universal constants, however, have significantly different values in each case. We suggest that a possible explanation for this discrepancy may be the fact that conservative systems, owing to their measure preserving property, do not become asymptotically one-dimensional, as dissipative systems do.

Original languageEnglish
Pages (from-to)577-589
Number of pages13
JournalPhysica D: Nonlinear Phenomena
Volume3
Issue number3
DOIs
Publication statusPublished - 1981
Externally publishedYes

Fingerprint

Conservative System
Period-doubling Bifurcation
period doubling
Dissipative Systems
Universality
Orbits
Periodic Orbits
preserving
Discrepancy
orbits
Evidence

ASJC Scopus subject areas

  • Applied Mathematics
  • Statistical and Nonlinear Physics

Cite this

Period doubling bifurcations and universality in conservative systems. / Bountis, Tassos C.

In: Physica D: Nonlinear Phenomena, Vol. 3, No. 3, 1981, p. 577-589.

Research output: Contribution to journalArticle

@article{5dd16d509ff342799c4b0e871419bceb,
title = "Period doubling bifurcations and universality in conservative systems",
abstract = "We have studied numerically a sequence of period doubling bifurcations of periodic orbits of H{\'e}non's conservative two-dimensional mapping. In agreement with other recent studies, we also find evidence that such sequences possess universality properties, similar to the ones observed for dissipative systems. The corresponding universal constants, however, have significantly different values in each case. We suggest that a possible explanation for this discrepancy may be the fact that conservative systems, owing to their measure preserving property, do not become asymptotically one-dimensional, as dissipative systems do.",
author = "Bountis, {Tassos C.}",
year = "1981",
doi = "10.1016/0167-2789(81)90041-5",
language = "English",
volume = "3",
pages = "577--589",
journal = "Physica D: Nonlinear Phenomena",
issn = "0167-2789",
publisher = "Elsevier",
number = "3",

}

TY - JOUR

T1 - Period doubling bifurcations and universality in conservative systems

AU - Bountis, Tassos C.

PY - 1981

Y1 - 1981

N2 - We have studied numerically a sequence of period doubling bifurcations of periodic orbits of Hénon's conservative two-dimensional mapping. In agreement with other recent studies, we also find evidence that such sequences possess universality properties, similar to the ones observed for dissipative systems. The corresponding universal constants, however, have significantly different values in each case. We suggest that a possible explanation for this discrepancy may be the fact that conservative systems, owing to their measure preserving property, do not become asymptotically one-dimensional, as dissipative systems do.

AB - We have studied numerically a sequence of period doubling bifurcations of periodic orbits of Hénon's conservative two-dimensional mapping. In agreement with other recent studies, we also find evidence that such sequences possess universality properties, similar to the ones observed for dissipative systems. The corresponding universal constants, however, have significantly different values in each case. We suggest that a possible explanation for this discrepancy may be the fact that conservative systems, owing to their measure preserving property, do not become asymptotically one-dimensional, as dissipative systems do.

UR - http://www.scopus.com/inward/record.url?scp=0000682787&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0000682787&partnerID=8YFLogxK

U2 - 10.1016/0167-2789(81)90041-5

DO - 10.1016/0167-2789(81)90041-5

M3 - Article

VL - 3

SP - 577

EP - 589

JO - Physica D: Nonlinear Phenomena

JF - Physica D: Nonlinear Phenomena

SN - 0167-2789

IS - 3

ER -